Hawaii, 2019

High Surf in Hawaii, February 6 to 8, 2019

February 6 to 8, 2019 · NWS HFO · 7 events in 7 counties and zones

A northeast swell produced surf of 6 to 10 feet along the east facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island of Hawaii. There were no reports of significant property damage or injuries.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A northeast swell produced surf of 6 to 10 feet along the east facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island of Hawaii. There were no reports of significant property damage or injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Feb 6, 3:49 AM HST, 3 hours 11 minutes earlier.

Area forecast discussion, Feb 6, 3:49 AM HST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
349 AM HST Wed Feb 6 2019

.SYNOPSIS...
A surface high far north of the islands will move southeast and
weaken. A low will likely develop north of the area later today.
A front will move down the island chain Thursday night and Friday,
with winds backing out of the north and strengthening behind it.
The winds may become very strong through the weekend as the low
drops south close to the islands.

&&

.DISCUSSION...
Surface analyses show a 1032 mb surface high centered far
northeast of the main Hawaiian Islands near 38N141W. A ridge
extends southwest from the high. The ridge has been eroding from
the southwest causing winds near the islands to weaken and veer
out of the east southeast. With this shift in the winds, a band of
showery low clouds that had been over the windward sides of the
islands has moved off to the north, away from the islands. Radars
and surface observations show mostly clear skies and dry weather
over the islands. Clouds will increase later today and showers
will develop due to afternoon sea breezes.

The global models remain in good agreement for the next few days.
The GFS and ECMWF both show a trough aloft digging southeast over
the islands. A surface low will form north of the area later today
with a front trailing southwest from the low. The front will swing
southeast across the islands Thursday. There will be a band of
showers along the front. Winds will shift out of the north behind
the front, bringing cool, dry air over the islands.

The low is expected to move northeastward through Friday night,
then strengthen and loop back southwest toward the islands over
the weekend. The north winds could become very strong through
early next week, depending on how close the low comes to the
islands. Band of showers will likely move across the islands in
the northerly flow. Forecast confidence has started to increase,
since the global models are coming into better agreement through
the weekend.

&&

AVIATION...
Low pressure will develop just N of the islands through tonight,
with light to moderate low-level winds shifting to the S to SW
in response. A band of clouds and showers that had been over the
islands overnight has shifted northward, and VFR conditions
currently prevail statewide. By this afternoon, the light winds
may allow sea breezes to drive the formation of clouds and showers
over the islands. Additionally, the weakly convergent low-level
flow is expected to drive the formation of a few showers over the
central portion of the island chain by this afternoon/evening,
with the island atmosphere becoming slightly unstable. Clouds and
showers may become sufficiently widespread at that time to
warrant AIRMET SIERRA for MTN OBSC.

&&

.MARINE...
A transition period will continue through the day today as an
upper trough moves into the area and disrupts the trade wind
pattern that has been in place over the past few days. Land and
sea breeze conditions will result in some areas near the coast as
this transition takes place. This will be short-lived, however,
with moderate to fresh southwest breezes becoming a possibility
over the Oahu and Kauai waters as early as this afternoon. For the
eastern end of the state, light to moderate southerly winds may
hold before shifting out of the southwest tonight. Despite the
lighter winds today, seas have reached advisory levels over the
northwest and windward Kauai waters due to a new northwest swell
that is building down the island chain this morning. Expect this
trend to continue through the day today.

Guidance remains persistent and continues to advertise low
pressure evolving north of the islands within 500 nautical miles
later today through Thursday in response to an amplifying upper
pattern. As this feature develops, northerly winds on its backside
will begin to fill in across the island chain and strengthen
Thursday through Friday. Although there are differences between
the various model solutions going into the weekend, confidence is
steadily rising that this feature will evolve into a winter-
caliber gale as it dives back toward the islands over the weekend.
Strong- to gale-force north-northwest winds over the local waters
will be the result if this scenario materializes Saturday through
Sunday. The latest wave-model guidance responds and depicts seas
quickly building into the 20-30 ft range Saturday through Sunday.

Surf along north facing shores will remain up as a new west-
northwest (300 deg) swell fills in today. Recent observations at
the nearshore Hanalei PacIOOS buoy have been reflecting this new
long-period source within the 16-18 second band overnight. Surf
will respond along north and west facing shores and near advisory
levels for Kauai today as it peaks. Slightly smaller surf is
anticipated for the rest of the island chain due to the west-
northwest direction. The exception could be along the leeward
coast of the Big Island from Kona to South Point that is exposed
to this west-northwest swell direction. The best chance for
near advisory-level surf along this coast will be later today into
tonight.

A more significant west-northwest (300-320 deg) swell is expected
Friday through Saturday that will drive surf above warning
criteria for exposed north and west facing shores. The source for
this large swell was recently analyzed as a hurricane-force low
over the far northwest Pacific. Monday's ASCAT pass showed a large
batch of storm- to near hurricane-force westerly winds focused at
the islands within the 300-320 deg directional bands. An
altimeter pass near the head of this fetch at that time showed
seas as high as 43 ft.

A combination of this large long-period west-northwest swell,
strong- to gale-force north-northwest winds locally and large
short-period seas will increase the likelihood for harbor surges
and coastal inundation from wave run-up Friday through the
weekend. The latest PacIOOS wave run-up guidance and surge index
guidance for the Haleiwa Harbor reflect this potential through the
weekend.

Surf along east facing shores will trend up through the second
half of the week as a long-period northeast (030 deg) swell from
a recent batch of strong- to gale- force northerly winds over the
far eastern Gulf of Alaska fills in. WAVEWATCH III guidance
depicts this swell peaking Thursday near advisory level.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory through 6 PM today for Kauai Northwest Waters
and Kauai Windward Waters.

&&

DISCUSSION...Donaldson
AVIATION...Birchard
MARINE...Gibbs

In the hours before

Special weather statement, Feb 6, 4:09 AM HST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Honolulu HI
409 AM HST Wed Feb 6 2019

HIZ001>028-070300-
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-Big Island Summits-
409 AM HST Wed Feb 6 2019

...POTENTIAL FOR STRONG WINDS AND COASTAL FLOODING THIS WEEKEND...

A powerful low pressure system is expected to move toward islands
from the north over the weekend, bringing multiple weather hazards.
While the details and exact timing still remain uncertain, this low
will bring the potential for strong and gusty north to northwest
winds from Friday into the weekend, with winds especially strong
over ridges and mountaintops, and where they accelerate downslope.
The low is also expected to produce very large surf along exposed
north and west facing shores, with a chance for significant coastal
flooding.

If you have outdoor plans for the weekend, be prepared for very
windy conditions. If your plans include marine activities, you may
want to consider postponing them.

Stay tuned for forecast updates from the National Weather Service or
your favorite media outlet.

&&

Visit National Weather Service Honolulu:

on the web at www.weather.gov/hawaii
on Facebook at facebook.com/NWSHonolulu
on Twitter at twitter.com/NWSHonolulu

Birchard

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high surf. Local standard time, as filed.

High Surf, Kauai Windward

When
February 6, 7:00 AM HST to February 8, 3:00 AM HST
Where
Kauai Windward forecast zone
Reported by
Trained Spotter

High Surf, Oahu Koolau

When
February 6, 7:00 AM HST to February 8, 3:00 AM HST
Where
Oahu Koolau forecast zone
Reported by
Trained Spotter

High Surf, Olomana

When
February 6, 7:00 AM HST to February 8, 3:00 AM HST
Where
Olomana forecast zone
Reported by
Trained Spotter
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

High Surf, Molokai Windward

When
February 6, 7:00 AM HST to February 8, 3:00 AM HST
Where
Molokai Windward forecast zone
Reported by
Trained Spotter

High Surf, Maui Windward West

When
February 6, 7:00 AM HST to February 8, 3:00 AM HST
Where
Maui Windward West forecast zone
Reported by
Trained Spotter
Coordinates
21.027, -156.788 (the zone’s center; the record gives no point)

High Surf, Windward Haleakala

When
February 6, 7:00 AM HST to February 8, 3:00 AM HST
Where
Windward Haleakala forecast zone
Reported by
Trained Spotter

High Surf, Big Island North and East

When
February 6, 7:00 AM HST to February 8, 3:00 AM HST
Where
Big Island North and East forecast zone
Reported by
Trained Spotter

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2019Every state in 2019This day in weather historyWarnings in Hawaii, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799428, 799429, 799430, 799431, 799432, 799433, 799434.